Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

April 20, 2016Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 20, 2016, 7:10 PM CDT for Stanton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2016, 7:10 PM CDT (00:10 UTC)
Expired
Apr 20, 2016, 8:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS83 KDDC 210010
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT WED APR 20 2016
 
KSZ074-075-084-210100-
GRANT KS-MORTON KS-STANTON KS-
710 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...CENTRAL
STANTON AND WEST CENTRAL GRANT COUNTIES UNTIL 800 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF MANTER...MOVING SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER...RICHFIELD AND BIG BOW. 

LAT...LON 3761 10198 3770 10187 3750 10142 3727 10178
TIME...MOT...LOC 0010Z 314DEG 33KT 3762 10190 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 20, 7:00 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 20, 7:00 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT WED APR 20 2016

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Apr 20 2016

For tonight, an upper level shortwave trough moves across western
Kansas early this evening with an associated cold pool aloft. Steep
mid level lapse rates and some weak CAPE available for showers and
isolated thunderstorms. May be cold enough for some graupel or small
hail in the strongest thunderstorms. Will carry 20 to 30 pops into
the evening. Then after midnight skies partially clear with weak
northwest winds of 5 to 15 mph. The light downslope should be enough
to keep any fog from developing. Overnight lows will range from
around 40 except warmer southeast of Dodge around 40 to 45 degrees.

For Thursday, dry northwesterly upper level flow is forecast across
the Plains with weak surface high pressure, and north winds of 10 to
20 mph. Under sunny skies highs will warm to around 70.

.LONG TERM...(Thursday night through Wednesday)
Issued at 305 PM CDT Wed Apr 20 2016

For Friday, dry and warm conditions expected on Friday as upper
ridging moves into the Plains. Highs will be from 75 to 80 and lows
around 40 to 45.

For Saturday an upper level shortwave trough moves into the western
High Plains late with a good surface pressure gradient and strong
southerly winds of 25 to 40 mph. A few thunderstorms could develop
from later afternoon and evening, however the moisture return not
that great. Lows will be around 50 Saturday morning and highs around
80.

Then for Sunday, the model differ with the timing of the shortwave
as it moves across the Central Plains. The GFS shows a faster
solution pushing much of the moisture and thunderstorms east of
Pratt into Wichita's area, while the ECMWF and Canadian have a
slower solution that could keep a chance for strong to possibly
severe just east of Dodge City. So at this time will keep small
chances going near and east of Dodge City. Lows Sunday morning will
be mild and from 50 to 55 and highs around 80.

The shortwave will push a weak cold front across western Kansas on
Monday, then another stronger wave is forecast on Tuesday with the
warm front moving back into western Kansas. Shear and instability
along the warm front look strong at this time with a severe
potential and tornadoes, but again this is several days out and
timing could change. Then for Wednesday a continued chance for
showers and thunderstorms and slightly cooler temps. Lows will be
mild and in the 40s, with highs in the low to mid 70s cooling into
the mid to upper 60s on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM CDT Wed Apr 20 2016

Scattered showers and thunderstorms early this evening are
diurnally driven, and will rapidly dissipate at sunset with the
loss of instability. A clearing sky and VFR expected overnight
and NW winds less than 10 kts. Models less enthusiastic about fog
formation overnight, compared to last night. NAM model is most
aggressive forecasting fog redevelopment at GCK by 09z, and
inserted a TEMPO group for this expectation. Rainfall at this
terminal this evening should encourage fog redevelopment.
Confidence much lower at the other airports, so just included
modest vis reductions in BR. VFR expected after 15z Thu, with NW
winds of 12-22 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  70  43  77 /  30   0   0   0
GCK  39  70  42  77 /  30   0   0   0
EHA  41  70  43  77 /  20   0   0   0
LBL  42  71  43  78 /  20   0   0   0
HYS  42  70  43  76 /  30   0   0   0
P28  46  73  46  77 /  30  10   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Apr 20, 5:41 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
541 AM CDT WED APR 20 2016

KSZ030-031-043>046-061>066-074>081-084>090-211045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
541 AM CDT WED APR 20 2016 /441 AM MDT WED APR 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...DENSE FOG THIS MORNING WILL BURN OFF BY 9 OR 10AM.
UNTIL THEN, EXPECT WIDESPREAD VISIBILITY AROUND ONE-QUARTER OF A
MILE, ESPECIALLY ALONG AND WEST OF HIGHWAY 283 TO THE COLORADO
BORDER. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE
SOUTHEAST OUT OF NORTHWEST KANSAS LATE THIS AFTERNOON. NO SEVERE
WEATHER IS EXPECTED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...THE NEXT CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
WILL COME SUNDAY AS A FAIRLY STRONG STORM SYSTEM MOVES ACROSS THE
CENTRAL PLAINS. THERE ARE STILL UNCERTAINTIES IN THE TIMING OF
THIS SYSTEM, SO IT IS STILL QUITE UNCLEAR WHERE OR HOW EXTENSIVE
THE SEVERE WEATHER RISK WILL BE LATE SUNDAY AFTERNOON AND EVENING.
AN ACTIVE SEVERE WEATHER WILL LIKELY DEVELOP ACROSS PORTIONS OF
THE CENTRAL PLAINS NEXT WEEK, WHICH COULD INCLUDE SOUTHWEST
KANSAS.

HAZARDS WEATHER RISK...

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 20, 5:50 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT WED APR 20 2016

KSZ044-045-063-064-076>078-202330-
FORD KS-FINNEY KS-GRAY KS-NESS KS-LANE KS-HODGEMAN KS-HASKELL KS-
550 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...GRAY...
NORTHWESTERN FORD...SOUTHEASTERN LANE...NORTHEASTERN HASKELL...
SOUTHWESTERN NESS AND WESTERN HODGEMAN COUNTIES UNTIL 630 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHEAST OF BEELER TO 9 MILES NORTH OF
SUBLETTE. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. AREAS
OF BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE EXPECTED. THE GARDEN
CITY AIRPORT REPORTED A WIND GUST OF 43 MPH WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...JETMORE...PIERCEVILLE...COPELAND...INGALLS...CHARLESTON AND
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3769 10096 3836 10022 3819 9979 3751 10056
TIME...MOT...LOC 2249Z 298DEG 32KT 3834 10012 3762 10090

TURNER
Special weather statement, Apr 20, 6:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT WED APR 20 2016

KSZ043-044-202345-
SCOTT KS-LANE KS-
604 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HEALY...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS...HEALY AND MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3870 10040 3841 10047 3856 10076 3870 10070
TIME...MOT...LOC 2304Z 285DEG 24KT 3863 10064

TURNER
Local storm report, Apr 20, 6:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 ENE UTICA             38.65N 100.15W
04/20/2016  E0.50 INCH       NESS               KS   PUBLIC

&&

LEE
Special weather statement, Apr 20, 6:36 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT WED APR 20 2016

KSZ044-045-210015-
NESS KS-LANE KS-
636 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANE AND
SOUTHWESTERN NESS COUNTIES UNTIL 715 PM CDT...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ALAMOTA...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALAMOTA AND BEELER.

LAT...LON 3840 10043 3857 10037 3849 10005 3829 10012
TIME...MOT...LOC 2336Z 287DEG 37KT 3847 10031

TURNER
Special weather statement, Apr 20, 6:43 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT WED APR 20 2016

KSZ064-065-077>080-087-088-210030-
FORD KS-GRAY KS-MEADE KS-EDWARDS KS-KIOWA KS-PAWNEE KS-CLARK KS-
HODGEMAN KS-
643 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY...FORD...SOUTH
CENTRAL PAWNEE...WESTERN EDWARDS...NORTHWESTERN CLARK...NORTHERN
MEADE...SOUTHEASTERN HODGEMAN AND NORTHWESTERN KIOWA COUNTIES UNTIL
730 PM CDT...

AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF WEAKENING
SHOWERS AND THUNDERSTORMS FROM NEAR JETMORE TO NORTH OF
MEADE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...MEADE...KINSLEY...BUCKLIN...SPEARVILLE...MINNEOLA...FOWLER...
FORD...OFFERLE...BLOOM...WRIGHT...KINGSDOWN...CLARK STATE LAKE...BELLEFONT...
MISSLER...FT. DODGE AND WINDHORST.

LAT...LON 3804 9918 3718 9993 3718 10063 3807 9983
TIME...MOT...LOC 2342Z 275DEG 49KT 3802 9983 3724 10054

TURNER
Special weather statement, Apr 20, 7:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT WED APR 20 2016

KSZ074-075-084-210100-
GRANT KS-MORTON KS-STANTON KS-
710 PM CDT WED APR 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...CENTRAL
STANTON AND WEST CENTRAL GRANT COUNTIES UNTIL 800 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF MANTER...MOVING SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER...RICHFIELD AND BIG BOW.

LAT...LON 3761 10198 3770 10187 3750 10142 3727 10178
TIME...MOT...LOC 0010Z 314DEG 33KT 3762 10190

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:27 PM CDTSpecial Weather StatementDDCMeade48 min
Apr 20, 9:04 PM CDTSpecial Weather StatementDDCPratt41 min
Apr 20, 9:07 PM CDTSpecial Weather StatementDDCBarber38 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.